How the interaction occurs:
Tenofovir may speed up how quickly your body processes atazanavir. It is not known how atazanavir increases tenofovir levels.
What might happen:
Your the amount of atazanavir in your blood may decrease and it may not work as well against your HIV infection. The amount of tenofovir in your blood may increase and cause more side effects than normal.
What you should do about this interaction:
To prevent low levels of atazanavir, your doctor may give you a low dose of ritonavir to taken with your medicines. If you are not taking ritonavir, discuss it with your healthcare professional (e.g. doctor or pharmacist.)Let your doctor know right away if you have any of the following symptoms, which may be from your tenofovir: weakness, unusual muscle pain, trouble breathing, stomach pain with nausea and vomiting, feeling of cold -especially in the arms and legs, dizziness, lightheadedness, fast/irregular heartbeat, yellowing of the eyes/skin, dark urine, light colored stools, or loss of appetite.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Reyataz (atazanavir sulfate) US prescribing information. Bristol-Myers Squibb Company March, 2015.
2.Truvada (emtricitabine/tenofovir disoproxil fumarate) US prescribing information. Gilead Sciences, Inc. October, 2013.
3.Viread (tenofovir disoproxil fumarate) US prescribing information. Gilead Sciences, Inc. October, 2013.
4.Atripla (efavirenz/emtricitabine/tenofovir disoproxil fumarate) US prescribing information. Gilead Sciences, Inc. October, 2013.